Kansas, 2017Hail and Damaging Wind in Kansas, August 10, 2017
August 10, 2017 · NWS ICT · 2 events in 2 counties and zones
A few scattered storms moved across portions of south central Kansas producing isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few scattered storms moved across portions of south central Kansas producing isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 10, 12:56 PM CST, 4 hours 40 minutes earlier.
Area forecast discussion, Aug 10, 12:56 PM CST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
156 PM CDT Thu Aug 10 2017
.SHORT TERM...(This evening through Sunday night)
Issued at 156 PM CDT Thu Aug 10 2017
Water vapor imagery shows potent shortwave impulse tracking across
northern WI and approaching the western Great Lakes. At the
surface, cold front extends from northern MO and across far
northern KS.
Storms have developed along the cold front over nw KS, likely
aided by upslope processes. Current thinking is that storms will
continue along the front as it pushes south this evening. Should
also see convection expand in coverage as 850-700mb moisture
transport ramps up toward sunset in addition to much of the area
moving into the right entrance region of an unseasonably strong
upper jet. While storms will be possible just about anywhere
across forecast area this evening, feel the more robust activity
should be generally along and west of I-135 where better
instability will be situated. Should once again be plenty of shear
for large hail with downburst winds also a threat. Will also run
with a flood watch for areas that have received the most rainfall
over the past several days which will generally be the southwest
corner of our forecast area. Thing should be fairly progressive
with the bulk of the activity south of the forecast area by 2 am.
By sunrise Fri, the majority of the showers and storms should be
down in OK with a cool airmass left over KS. Expecting an increase
in convection Fri night over western KS as some of the deeper
moisture starts to work back around the western fringe of the
surface high. This will also be aided by sw KS remaining in the
right entrance region of the upper jet. There is good model
agreement in shortwave energy diving southeast out of the
central/northern Rockies Sat night that should ramp up shower and
storm chances. Some of this may linger into Sun as the atmosphere
remains very moist in the low levels.
Confidence remains high that below normal afternoon highs will
maintain through the weekend but will still feel muggy as we keep
some low level moisture around.
.LONG TERM...(Monday through Thursday)
Issued at 156 PM CDT Thu Aug 10 2017
Pattern looks to remain unsettled through much of this period.
Unseasonably strong westerlies will remain in place as the
surface high shifts east. This will keep low level moisture in
place as a number of perturbations slide through the flow. At
this time the better rain chances look to be Tue into Tue night as
a wave slides across northern KS and Nebraska. May actually see a
warming trend toward the end of the work week which may get
afternoon highs back closer to seasonal normals.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 704 AM CDT Thu Aug 10 2017
Once again a difficult aviation forecast. Tons of low level
moisture and lifting mechanisms in place to produce air mass
showers and thunderstorms this afternoon at all locations. Better
instability exists along the KSRL/KGBD/KHUT corridor this
afternoon and with the wave of storms moving east out of western
KS, a good chance for severe will will prevail SW of a KRSL TO
KCFV line. Also with the rain and low level moisture in place,
vsbys could easily go into mvfr if not ifr towards morning at
KRSL, KSAL, KGBD, and KHUT. However, with current forecast of
cloud cover in place, that would hinder a major drop off of the
vsbys. If it clears out any, they would likely drop into ifr
category. This is something to watch closely. Afternoon cumulus
field will likely fluctuate between vfr and mvfr at all sites.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 87 68 82 67 / 50 70 20 20
Hutchinson 86 65 83 65 / 50 70 10 20
Newton 85 66 83 64 / 50 60 20 20
ElDorado 85 67 82 64 / 50 60 20 20
Winfield-KWLD 87 68 83 67 / 60 70 40 20
Russell 85 62 82 64 / 50 60 10 30
Great Bend 85 63 83 65 / 50 60 10 30
Salina 86 64 84 65 / 50 60 10 20
McPherson 86 64 83 64 / 50 60 10 20
Coffeyville 85 68 84 66 / 50 60 50 20
Chanute 84 66 83 65 / 40 60 30 10
Iola 84 67 83 64 / 40 60 30 10
Parsons-KPPF 84 68 83 66 / 50 60 40 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Friday
morning for KSZ082-083-091>093.
&&
SHORT TERM...RBL
LONG TERM...RBL
AVIATION...PJH
Hazardous weather outlook, Aug 10, 2:00 PM CST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
300 PM CDT Thu Aug 10 2017
KSZ032-033-047>053-067>072-082-083-091>096-098>100-111545-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
300 PM CDT Thu Aug 10 2017
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Late this afternoon and Tonight
Storms are expected across most of the area tonight. Locations along
and northwest of the Kansas Turnpike will have a chance to see
severe storms with half dollar size hail, 60 mph winds and heavy
rain and flooding possible with the stronger storms. Late this
afternoon and evening there will be a brief window across Barton and
Reno counties for hail up to 2 inches in diameter and winds to 70
mph.
See latest flood watch along with severe thunderstorm watches for
additional details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Storm chances are expected to return late Friday night into
Saturday. While severe storms are not expected, some small hail, 50
mph winds and brief heavy rain will be possible with the stronger
storms.
Saturday night through Wednesday the area will remain in an
unsettled weather pattern. While organized severe storms are not
anticipated, a few strong storms producing small hail, gusty winds
and brief heavy rain will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
Lawson
In the hours before
Special weather statement, Aug 10, 4:29 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
529 PM CDT THU AUG 10 2017
KSZ094-098-102300-
Chautauqua KS-Elk KS-
529 PM CDT THU AUG 10 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Chautauqua County in southeastern Kansas...
Southern Elk County in southeastern Kansas...
* Until 600 PM CDT
* At 527 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Moline, or 11 miles south of
Howard...moving east at 25 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Moline, Longton, Elk Falls and Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3723 9640 3745 9644 3747 9597 3726 9596
3718 9597 3719 9601
TIME...MOT...LOC 2228Z 269DEG 24KT 3731 9633
LAWSONSpecial weather statement, Aug 10, 5:01 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
601 PM CDT THU AUG 10 2017
KSZ070-102330-
Greenwood KS-
601 PM CDT THU AUG 10 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Greenwood County in southeastern Kansas...
* Until 630 PM CDT
* At 558 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles west of Madison...moving
east at 10 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Madison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
southeastern and east central Kansas.
LAT...LON 3803 9635 3817 9636 3817 9596 3801 9596
TIME...MOT...LOC 2301Z 255DEG 11KT 3814 9625
LAWSON
Special weather statement, Aug 10, 5:23 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
623 PM CDT THU AUG 10 2017
KSZ067-082-110000-
Reno KS-Kingman KS-
623 PM CDT THU AUG 10 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Reno County in south central Kansas...
Northwestern Kingman County in south central Kansas...
* Until 700 PM CDT
* At 623 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Preston...moving south at 30
mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Cunningham, Turon and Penalosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
south central Kansas.
LAT...LON 3783 9836 3760 9828 3756 9846 3776 9847
3782 9846 3783 9847
TIME...MOT...LOC 2323Z 343DEG 26KT 3776 9850
LAWSONThunderstorm Wind, Greenwood
- When
- August 10, 5:36 PM CST to 5:38 PM CST
- Where
- Greenwood County, 2.34 mi NNW of Hilltop
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.080, -96.070
Several utility poles were blown over 5 miles southeast of Madison near 320th AND Z road.
Hail, Sumner
- When
- August 10, 6:25 PM CST to 6:26 PM CST
- Where
- Sumner County, 2.98 mi NNW of Geuda Spgs
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.160, -97.170
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Minnesota, August 10, 20172 deaths · 1 injured · 1 event
- Flash Flood in Ohio, August 10, 2017$2.0 million · 1 event
- Flood and Hail in Kansas, August 10, 2017$175,000 · 4.25 in hail · 21 events
- Flash Flood and Damaging Winds in Arizona, August 10, 2017$252,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, August 10 to 11, 2017$119,000 · 2 in hail · 16 events
- Flash Flooding and Damaging Winds in Arizona, August 10, 2017$65,000 · 65 kt wind · 5 events
- Hail and Damaging Winds in Kansas, August 10 to 11, 20174.25 in hail · 44 events
- Flash Flooding and Flooding in Alabama, August 10, 201728 events
- Hail and Damaging Winds in Oklahoma, August 10, 2017$25,000 · 1.75 in hail · 6 events
- Hail in Colorado, August 10, 20173 in hail · 16 events
- Hail and Damaging Winds in Colorado, August 10, 20171 in hail · 15 events
- Hail and Damaging Winds in Iowa, August 10, 20171.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719351, 719350.